Missouri, 2002Winter Storm and Heavy Snow in Missouri, March 1 to 3, 2002
March 1 to 3, 2002 · NWS EAX · 11 events in 11 counties and zones
A vigorous late winter storm moved across the Midwest. This storm spread two to six inches of snow across northwest Missouri.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous late winter storm moved across the Midwest. This storm spread two to six inches of snow across northwest Missouri. Strong gusty northwest winds caused considerable blowing and drifting of the snow. Driving was hazardous and numerous accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 1, 1:15 PM CST, 30 minutes earlier.
Area forecast discussion, Mar 1, 1:15 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
115 PM CST FRI MAR 1 2002
115 PM
NEW MODELS A BIT SLOWER THAN EARLIER SO IT LOOKS LIKE HEAVIER SNOW
WILL HOLD OFF UNTIL AFTER RUSH HOUR IN MOST OF CWA. EXACT STORM
TRACK STILL NOT CERTAIN, BUT IT LOOKS LIKE HEAVY SNOW WILL BE
FARTHER SOUTH THAN EARLY AM FCSTS. WS WARNING MOVED DOWN TO MO RIVER
AND MAY BE PUSHED FARTHER SOUTH LATER. HVYR SNOW WILL
DEFINITELY BE NORTH, BUT WINDS SAT MORNING WILL CAUSE CONSIDERABLE
BLOWING AND DRIFTING WHICH MAY JUSTIFY WARNING FOR SOME AREAS SOUTH
OF RIVER. EVAPORATIVE COOLING AND SUNSET WILL BE THE TRIGGERS FOR
RAIN CHANGE TO SNOW WHERE TEMPS CURRENTLY ARE ABOVE FREEZING. ALL
MODELS CONSISTENT ON HEAVIEST PRECIP FROM MIDNIGHT TO SAT MORNING SO
TOMORROW MORNING COULD BE QUITE A MESS WITH THE WIND AND SNOWFALL.
ISC GRIDS SENT WITH UPDATED SNOWFALL.
MAXIMUK
500 AM
WINTER STORM STARTING TO TAKE SHAPE WITH WINTER STORM WARNINGS IN
PLACE FOR THIS AFTERNOON THROUGH SATURDAY MORNING ACROSS NORTHERN
SECTIONS WHILE FROM KC TO MOBERLY A WINTER WEATHER ADVISORY IS UP.
LATEST OBSERVATIONS AND MODEL FORECASTS INDICATE THAT A MAJOR HEAVY
SNOW AND BLOWING SNOW EVENT CAN STILL BE EXPECTED. SATELLITE
IMAGERY CONFIRMS THE RETURN OF LOW LEVEL GULF MOISTURE HAS MOVED
ACROSS MUCH OF OK SINCE MIDNIGHT. MOISTURE WILL BE ISENTROPICALLY
LIFTED OVER SURFACE FRONT WHICH WILL SET UP ACROSS CENTRAL MO. PCPN
WILL BECOME WIDESPREAD THIS AFTERNOON WITH HEAVY SNOW AT TIMES
ACROSS THE NORTH WHERE THE COLD AIR WILL REMAIN DEEP THROUGHOUT THE
EVENT. FURTHER SOUTH IN THE KC METRO AND CENTRAL SECTIONS OF
MO...TEMPERATURE PROFILES SHOW ABOVE FREEZING SURFACE VALUES THIS AM
AND EVEN WITH EVAPORATIVE COOLING TO THE WET BULB...WILL HOVER
AROUND THE ZERO DEGREE MARK SURFACE TO ABOUT 800 MB.
THEREFORE...LIKELYHOOD OF DEEP SNOWS HAS DIMINISHED...AND MAY CHANGE
TO RAIN AT TIME...ESPECIALLY TO THE EAST AS 850 MB LOW MOVES ACROSS
FROM NEAR KC TO MACON LINE OVERNIGHT TONIGHT. ADDITIONAL PROBLEMS
EXPECTED FROM STRONG WINDS AS SYSTEM MOVES THROUGH...RESULTING IN
BLOWING AND DRIFTING SNOW ACROSS NORTHERN MISSOURI WHERE
ACCUMULATIONS WILL BE DEEPER. AFTER THIS SYSTEM...A COLD SPELL WITH
READING IN THE SINGLE DIGITS FOR NIGHTTIME LOWS...BUT REBOUNDING
BACK TO NEAR NORMAL LEVELS BY EARLY NEXT WEEK.
.EAX...
KS...WINTER STORM WARNING FOR THIS AFTN THROUGH SAT MRNG FOR ZONES
KSZ025...KSZ102. WINTER WEATHER ADVISORY FOR THIS AFTERNOON THROUGH
SATURDAY MORNING FOR ZONES KSZ057...KSZ103>105.
MO...WINTER STORM WARNING FOR THIS AFTN THROUGH SAT MRNG FOR ZONES
MOZ001>008...MOZ011>017...MOZ020>025. WINTER WEATHER ADVISORY FOR
THIS AFTN THROUGH SAT MORNING FOR ZONES MOZ028>033...MOZ037>039...
MOZ043>044.
BROWNING
In the hours before
Special weather statement, Mar 1, 1:17 PM CST, 28 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
117 PM CST FRI MAR 1 2002
* HAZARDS EXPECTED -
WINTER STORM WARNINGS HAVE BEEN POSTED FOR THIS AFTERNOON THROUGH
SATURDAY AFTERNOON...GENERALLY NORTH OF THE MISSOURI RIVER. TOTAL
SNOW ACCUMULATIONS WILL BE FROM 6 TO 8 INCHES FROM THE NORTHERN
SUBURBS OF KANSAS CITY...EASTWARD TO MOBERLY. NORTH OF THIS
AREA...TO THE IOWA BORDER...6 TO 12 INCHES OF SNOW ARE POSSIBLE.
CONSIDERABLE BLOWING AND DRIFTING OF SNOW IS ALSO EXPECTED TONIGHT
AND SATURDAY. A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR
LOCATIONS FROM THE SOUTHERN SUBURBS OF KANSAS CITY...EASTWARD TO
MARSHALL. A MIXTURE OF RAIN...SLEET AND SNOW IS EXPECTED THIS
AFTERNOON AND EARLY THIS EVENING...BEFORE CHANGING TO SNOW THIS
EVENING AND ENDING AROUND MIDDAY ON SATURDAY. IN THE ADVISORY
AREA...TOTAL SNOW ACCUMULATIONS FROM 4 TO 6 INCHES ARE POSSIBLE.
THOSE WITH TRAVEL PLANS DURING THE EVENING RUSH HOUR...INTO THE DAY
TOMORROW...SHOULD EXPECT HAZARDOUS TRAVEL CONDITIONS. NO HAZARDOUS
WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.
* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS NORTHERN AND CENTRAL MISSOURI THIS AFTERNOON
AND TONIGHT TO PROVIDE SNOWFALL REPORTS.
DISCUSSION: A MAJOR WINTER STORM WILL MOVE ACROSS KANSAS AND
MISSOURI LATE THIS AFTERNOON THROUGH MIDDAY SATURDAY. IN THE
MEANTIME...A COLD ARTIC HIGH PRESSURE SYSTEM OVER THE NORTHERN
PLAINS WILL KEEP COLD AIR IN PLACE ACROSS NORTHERN MISSOURI...WHILE
SOUTHERLY WINDS TO THE SOUTH BRING MOISTURE FROM THE GULF OF
MEXICO. THE RESULT WILL BE HEAVY SNOWFALL. THE SYSTEM WILL ALSO
SPREAD STRONG WINDS AND VERY COLD TEMPERATURES INTO THE REGION ON
SATURDAY AND SUNDAY.
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.
MJM
Heavy Snow, Cooper
- When
- March 1, 1:45 PM CST to March 2, 6:00 AM CST
- Where
- Cooper forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
Five to six inches of snow reported across county. Interstate 70 closed for a time.
Heavy Snow, Schuyler
- When
- March 1, 4:45 PM CST to March 2, 4:45 PM CST
- Where
- Schuyler forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.470, -92.521 (the zone’s center; the record gives no point)
Seven inches of snow reported in Downing.
Heavy Snow, Sullivan
- When
- March 1, 4:45 PM CST to March 2, 4:45 PM CST
- Where
- Sullivan forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.211, -93.111 (the zone’s center; the record gives no point)
Five to six inches of snow with considerable blowing and drifting of snow.
Heavy Snow, Henry
- When
- March 1, 10:45 PM CST to March 2, 6:00 AM CST
- Where
- Henry forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.385, -93.793 (the zone’s center; the record gives no point)
Five to six inches of snow in Clinton.
Heavy Snow, Clinton
- When
- March 2, 4:00 AM CST to March 3, 12:00 PM CST
- Where
- Clinton forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.602, -94.405 (the zone’s center; the record gives no point)
Six inches of snow was reported.
Heavy Snow, Putnam
- When
- March 2, 4:00 AM CST to March 3, 12:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.479, -93.016 (the zone’s center; the record gives no point)
Six inches of snow reported in Livonia.
Heavy Snow, Adair
- When
- March 2, 10:45 AM CST to March 3, 12:00 PM CST
- Where
- Adair forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.191, -92.601 (the zone’s center; the record gives no point)
Six inches of snow was reported with major travel problems from blowing and drifting snow.
Winter Storm, Grundy
- When
- March 2, 3:25 PM CST to March 3, 12:00 PM CST
- Where
- Grundy forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.114, -93.565 (the zone’s center; the record gives no point)
Four inches of snow in Trenton with near blizzard conditions at times due to blowing and drifting of snow.
Winter Storm, Linn
- When
- March 2, 3:25 PM CST to March 3, 12:00 PM CST
- Where
- Linn forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.870, -93.107 (the zone’s center; the record gives no point)
Three to Five inches of snow reported with 2 foot drifts on area highways.
Winter Storm, Chariton
- When
- March 2, 3:25 PM CST to March 3, 12:00 PM CST
- Where
- Chariton forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.515, -92.963 (the zone’s center; the record gives no point)
Five inches of snow reported in Keytesville. Considerable blowing and drifting of snow caused many travel problems on county roads.
Winter Storm, Jackson
- When
- March 2, 3:25 PM CST to March 3, 12:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
Up to four inches of snow across the county. Considerable blowing and drifting of snow closed US highway 71 for a time.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane in Guam, March 1 to 4, 20021 death · $150 million · 1 event
- High Wind in Nevada, March 1, 20021 death · $100,000 · 59 kt wind · 1 event
- Extreme Cold in Georgia, March 1 to 5, 200297 events
- Winter Storm in Nebraska, March 1, 2002$120,000 · 24 events
- High Wind in Louisiana, March 1, 2002$165,000 · 7 events
- Heavy Snow in Iowa, March 1 to 2, 2002$80,000 · 16 events
- Winter Storm in Kansas, March 1 to 2, 20022 injured · 23 events
- Winter Storm and Heavy Snow in Oklahoma, March 1 to 2, 200238 events
- High Wind in California, March 1, 2002$30,000 · 1 event
- Drought in New Mexico, March 1 to 31, 200222 events
- Winter Storm in Iowa, March 1 to 3, 200221 events
- Drought in New Jersey, March 1 to 31, 200220 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284410, 5284306, 5284307, 5284411, 5284302, 5284305, 5284301, 5284303, 5284304, 5284308, 5284309.